Alert archive / Kentucky / Areal Flood Warnings in 2021

Areal Flood Warning 36, NWS Jackson, KY

March 28, 2021Leslie County, Perry County, Kentucky

NWS Jackson, KY issued this areal flood warning at Mar 28, 2021, 7:01 PM EDT for Leslie County, Perry County, Kentucky. It was in force for 8 days. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 2021, 7:01 PM EDT (23:01 UTC)
Expired
Apr 6, 2021, 6:17 AM EDT
In force
8 days
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Leslie County, KY, Perry County, KY

The radar

The Jackson,KY radar (KJKL), 47 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 327 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 357 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
357 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this areal flood warning went out at Mar 28, 4:51 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 28, 4:51 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
451 PM EDT Sun Mar 28 2021

.SHORT TERM...(This evening through Monday night)
Issued at 450 PM EDT SUN MAR 28 2021

Late this afternoon, an upper level ridge extended across
portions of the southern Gulf of Mexico to the Bahamas with a
trough extending from Canada south into the eastern Conus while
another upper level ridge extended into much of the western Conus.
The 500 mb trough axis is currently nearing East KY. Locally,
winds have been gusty behind the front that crossed the area this
morning. These gusts are occurring between the departing deep low
pressure system to the east and northeast of the area and a ridge
of high pressure centered over OK but that extended into the mid
and upper MS Valley region. A few recent gusts into the 30 to 40
mph range have been observed. Drier air is being advected into the
region on the northwest winds, with dewpoints having dropped into
the 30s across the area so far.

This evening and tonight, the 500 mb trough axis will move east of
the area with height rises to follow as upper level ridging moves
across the southern Conus through the end of the period. Sfc high
pressure meanwhile will build into the lower OH Valley tonight
with the axis of the high shifting east of the area to end the
period. This will lead to dry weather through the short term
period, with winds slackening this evening and tonight. Drier and
colder air moving into the area will set the stage for colder lows
tonight than what has occurred in several days. Lows should reach
the upper 20s to low 30s on average and frost formation is
anticipated late as winds slacken. Some impact might occur to any
early blooming vegetation that is not protected.

Temperatures on Monday should be a couple of degrees below
normal, but plenty of sunshine is observed. This will allow for
lower humidities than the past few days bottoming out in the 20s.
Winds however will be light near the axis of the sfc ridge.
Southerly winds on ridges coupled with valleys decoupling in the
evening should lead to a favorable patter for a ridge valley split
with a fairly steep inversion anticipated on Monday night. The
normally colder eastern and southeastern valleys should make run
toward the freezing mark while ridgetop and more open terrain are
not expected to drop below around 40 or the lower 40s.

.LONG TERM...(Tuesday through Sunday)
Issued at 315 PM EDT SUN MAR 28 2021

To issues of note to speak of in the extended. First, the
potential for well below temperatures and frost, and the rain
chances from Tuesday night through early Wednesday morning. Based
on the latest trends in the model data, it appears likely that we
will see freezing to sub freezing temperatures Wednesday night,
Thursday night, and Friday night. As such, we can expect patchy to
perhaps widespread frost around the area each of those nights and
early Thursday, Friday, and Saturday mornings. The valley
locations will be most prone to frost since those areas will see
the coldest temperatures.

An area of low pressure will move through the region Tuesday
evening through early Thursday morning. The best time for rain
will be during frontal passage late Tuesday through Wednesday
morning. A few thunderstorms may pop up around the area Wednesday
morning through early Wednesday afternoon. The precipitation will
taper off from west to east Wednesday evening and night. As this
occurs, and colder air spills into the area behind the departed
cold front, we may see rain mixing with or changing to snow for a
brief period. Any snowfall accumulations will be very light, with
no impacts expected.

As for temperatures, they will be all over the place through out
the period, with a couple of days seeing well below normal highs
in the 40s and 50s and a few other days with well above normal
highs ranging from the mid 60s to lower 70s. Nightly lows will be
in the 20s and lower 30s a few nights, leading to frost formation.
The other nights in the extended should see normal or above normal
lows in the 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 159 PM EDT SUN MAR 28 2021

A few showers and MVFR ceilings and some localized IFR in the
highest terrain lingered at issuance time across the southeast
portion of the area under uslope northwest flow at issuance time.
The showers will end by 20Z with improvement into the VFR range
in all areas by around 21Z as the northwest winds usher drier air
into the region. These winds have gusted at upwards of 30KT across
portions of the region and winds will remain gusty in the 20 to
30KT range during the first 4 to 6 hours of the period. A slightly
higher peak gust is possible. VFR should prevail the entire
period at the TAF sites. High pressure building into the region
will lead to diminishing winds overnight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JP
LONG TERM...AR
AVIATION...JP
Hazardous weather outlook, Mar 28, 4:04 PM EDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
404 PM EDT Sun Mar 28 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-292315-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
404 PM EDT Sun Mar 28 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

High water or instances of river flooding will continue through
tonight along portions of the Cumberland, Kentucky, and Big Sandy
River basins.

Frost is expected to develop late tonight, and could be
widespread in spots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

High water and some instances of river flooding will continue
through Monday on portions of the Cumberland, Kentucky and Big
Sandy River basins.

Thunderstorms are possible in some locations during the day
Wednesday.

Frost will again be possible in the deeper valleys early Tuesday
morning. Another cold snap is expected by late this week, when
temperatures could drop into the 20s behind a departing system
both Thursday and Friday nights.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report occurrences of flooding.

JP/AR

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 11:22 PM EDTAreal Flood AdvisoryJKLBell, Harlan, Knox, McCreary, Wayne, Whitley9 hr
Mar 28, 12:43 AM EDTSpecial Weather StatementJKLFleming32 min
Mar 28, 12:55 AM EDTSpecial Weather StatementJKLFleming35 min
Mar 28, 1:09 AM EDTRiver Flood WarningJKLWhitley5 days
Mar 28, 1:14 AM EDTSpecial Weather StatementJKLFleming31 min
Mar 28, 1:48 AM EDTFlash Flood WarningJKLBell, McCreary, Wayne, Whitley6 min
Mar 28, 1:54 AM EDTFlash Flood WarningJKLBell, McCreary, Wayne, Whitley4 hr
Mar 28, 2:13 AM EDTSpecial Weather StatementJKLMcCreary47 min
Mar 28, 2:22 AM EDTAreal Flood AdvisoryJKLKnox, Laurel, McCreary, Pulaski, Wayne, Whitley20 hr
Mar 28, 2:49 AM EDTFlash Flood WarningJKLMcCreary, Whitley4 hr
Mar 28, 3:09 AM EDTFlash Flood WarningJKLBell, Harlan, Knox, Whitley4 hr
Mar 28, 3:12 AM EDTSpecial Weather StatementJKLBell, Harlan, Knox, Letcher, McCreary, Whitley63 min
Mar 28, 3:16 AM EDTAreal Flood AdvisoryJKLBell, Clay, Harlan, Laurel, Leslie, Letcher and 1 more6 hr
Mar 28, 3:51 AM EDTAreal Flood AdvisoryJKLClay, Jackson, Knox, Laurel, Pulaski, Rockcastle30 hr
Mar 28, 4:00 AM EDTFlash Flood WarningJKLKnox4 hr
Mar 28, 4:08 AM EDTSpecial Weather StatementJKLBell, Harlan, Knox, Leslie, Letcher67 min
Mar 28, 5:00 AM EDTFlash Flood WarningJKLBell, Clay, Harlan, Knox, Leslie, Letcher and 1 more6 hr
Mar 28, 5:23 AM EDTAreal Flood AdvisoryJKLClay, Knott, Leslie, Letcher, Perry11 hr
Mar 28, 5:44 AM EDTAreal Flood WarningJKLBell, McCreary, Wayne, Whitley28 hr
Mar 28, 6:04 AM EDTRiver Flood WarningJKLBell32 hr
Mar 28, 6:04 AM EDTRiver Flood WarningJKLKnox62 hr
Mar 28, 6:25 AM EDTAreal Flood WarningJKLKnox, McCreary, Pulaski, Wayne, Whitley28 hr
Mar 28, 6:46 AM EDTAreal Flood WarningJKLBell, Harlan, Knox, Whitley27 hr
Mar 28, 7:44 AM EDTAreal Flood WarningJKLClay, Knox, Laurel, Whitley26 hr
Mar 28, 7:54 AM EDTRiver Flood WarningJKLHarlan13 hr
Mar 28, 8:20 AM EDTAreal Flood WarningJKLClay, Floyd, Knott, Leslie, Letcher, Perry and 1 more26 hr
Mar 28, 8:53 AM EDTAreal Flood AdvisoryJKLFloyd, Knott, Letcher, Perry, Pike5 hr
Mar 28, 9:39 AM EDTRiver Flood AdvisoryJKLClay29 hr
Mar 28, 9:44 AM EDTRiver Flood AdvisoryJKLLetcher49 min
Mar 28, 10:18 AM EDTRiver Flood AdvisoryJKLHarlan6 hr
Mar 28, 10:33 AM EDTRiver Flood WarningJKLLetcher6 hr
Mar 28, 10:43 AM EDTRiver Flood WarningJKLPerry25 hr
Mar 28, 10:46 AM EDTRiver Flood WarningJKLLee46 hr
Mar 28, 10:46 AM EDTRiver Flood WarningJKLEstill66 hr
Mar 28, 10:47 AM EDTAreal Flood WarningJKLBell, Clay, Harlan, Knox, Leslie, Letcher and 1 more23 hr
Mar 28, 2:17 PM EDTAreal Flood WarningJKLBreathitt, Knott, Perry5 hr
Mar 28, 3:04 PM EDTRiver Flood AdvisoryJKLPike15 hr
Mar 28, 3:07 PM EDTRiver Flood WarningJKLOwsley30 hr
Mar 28, 5:19 PM EDTRiver Flood AdvisoryJKLFloyd63 hr
Mar 28, 5:25 PM EDTRiver Flood AdvisoryJKLJohnson30 hr
Mar 28, 7:15 PM EDTRiver Flood AdvisoryJKLBreathitt40 hr

Nearby

Areal Flood Warnings in Kentucky, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.